Stevens-Johnson Syndrome, Toxic Epidermal Necrolysis, And Erythema Multiforme Are Associated With Revlimid Use
(Posted by Tom Lamb at DrugInjuryWatch.com)
The Summer 2008 edition of the US FDA's Drug Safety Newsletter included an article concerning Revlimid (lenalidomide), a thalidomide analogue marketed by Celgene Corp.
Revlimid was approved initially by the FDA in December 2005 to treat a bone-marrow disorder known as myelodysplastic syndromes. Revlimid was later approved for multiple myeloma, a type of blood cancer.
This FDA newsletter article, titled "Lenalidomide (marketed as REVLIMID) -- Serious skin reactions", reviews 14 postmarketing reports of serious skin reactions possibly linked to Revlimid.
In more detail, this FDA article about the safety of Revlimid includes a discussion of the differences between Stevens-Johnson syndrome (SJS), toxic epidermal necrolysis (TEN), and erythema multiforme (EM). The article also provides details about the 14 case reports of serious skin reactions in patients using Revlimid, going into some depth with two cases in particular.
The Summer 2008 Drug Safety Newsletter Revlimid article concludes as follows:
Although some patients in this case series may have received previous or concurrent medications labeled for SJS/TEN (see above), in all cases, the skin reactions manifested while patients were taking lenalidomide. Some of these patients recovered or improved after discontinuation of lenalidomide. Lenalidomide is an analogue of thalidomide, a drug which is known to cause SJS/TEN, strengthening the probable association between lenalidomide and SJS/TEN in one case. In all cases, the events were serious, required hospitalization and/or medical interventions.
This case series suggests that serious dermatologic reactions, including Stevens-Johnson syndrome and toxic epidermal necrolysis, may occur with lenalidomide therapy.
FDA encourages physicians to:
- Be aware of the possibility of rare serious skin reactions when prescribing lenalidomide
- Discontinue lenalidomide treatment if a skin rash occurs and only resume lenalidomide therapy after appropriate clinical evaluation
- Discontinue and not resume lenalidomide treatment if the rash is exfoliative, purpuric, or bullous, or if Stevens-Johnson syndrome or toxic epidermal necrolysis is suspected
A September 19, 2008 Wall Street Journal article, "FDA Says Celgene Drug May Cause Skin Reaction", provides some additional information:
Earlier this month, Revlimid appeared on a list of about 20 drugs that the FDA said it was investigating after receiving reports of various postmarketing safety issues, but details weren't released....
Brian Gill, a spokesman for Summit, N.J.-based Celgene, said it was likely the label for Revlimid would be updated to include reports of the skin reactions. He said about 60,000 patients have been treated with Revlimid.
Insofar that it is estimated that just one out of ten adverse drug reactions are reported to the FDA, it is reasonable to suppose there are more cases of SJS, TEN, and EM in patients using Revlimid in addition to the 14 covered in this Summer 2008 FDA newsletter article.
We will continue to watch for reports of Revlimid causing these serious skin side effects, and if you are aware of such an instance, please share your information with our readers by submitting a Comment, below.